Mathematical Biosciences and Engineering, 2012, 9(3): 647-662. doi: 10.3934/mbe.2012.9.647.

Primary: 37N25, 92B05; Secondary: 93A30.

Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

A mathematical model for within-host Toxoplasma gondii invasion dynamics

1. Department of Mechanical, Aerospace, and Biomedical Engineering, University of Tennessee, Knoxville, TN 37996
2. Department of Ecology and Evolutionary Biology, University of Kansas, Lawrence, KS 66045
3. National Institute of Mathematical and Biological Synthesis, University of Tennessee, Knoxville, TN 37996
4. Department of Microbiology, University of Tennessee, Knoxville, TN 37996
5. Department of Mathematics, University of Tennessee, Knoxville, TN 37996-1300


Toxoplasma gondii (T. gondii) is a protozoan parasite that infects a wide range of intermediate hosts, including all mammals and birds. Up to 20% of the human population in the US and 30% in the world are chronically infected. This paper presents a mathematical model to describe intra-host dynamics of T. gondii infection. The model considers the invasion process, egress kinetics, interconversion between fast-replicating tachyzoite stage and slowly replicating bradyzoite stage, as well as the host's immune response. Analytical and numerical studies of the model can help to understand the influences of various parameters to the transient and steady-state dynamics of the disease infection.
  Article Metrics

Keywords intra-host dynamics.; parasite infection; stage conversion; within-host invasion; Toxoplasma gondii

Citation: Adam Sullivan, Folashade Agusto, Sharon Bewick, Chunlei Su, Suzanne Lenhart, Xiaopeng Zhao. A mathematical model for within-host Toxoplasma gondii invasion dynamics. Mathematical Biosciences and Engineering, 2012, 9(3): 647-662. doi: 10.3934/mbe.2012.9.647


This article has been cited by

  • 1. Xiuli Cen, Zhilan Feng, Yulin Zhao, Emerging disease dynamics in a model coupling within-host and between-host systems, Journal of Theoretical Biology, 2014, 361, 141, 10.1016/j.jtbi.2014.07.030

Reader Comments

your name: *   your email: *  

Copyright Info: 2012, , licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved